Intravenous literature: Younker, J. and Soar, J. (2010) Recognition and treatment of anaphylaxis. Nursing in Critical Care. 15(2), p.94-98.
The aim of this paper is to discuss the recognition, treatment and investigation of anaphylaxis. Anaphylaxis is a severe, life-threatening, generalized or systemic hypersensitivity reaction. It is characterized by rapidly developing life-threatening airway and/or breathing and/or circulation problems usually associated with skin and/or mucosal changes. The incidence of anaphylaxis appears to be increasing. A wide range of triggers can cause anaphylaxis. Drugs are the commonest cause of anaphylaxis in hospital and foods in the out-of-hospital setting. Patients having anaphylaxis should be treated using the airway, breathing, circulation, disability, exposure (ABCDE) approach. Early treatment with intramuscular adrenaline is the treatment of choice for patients having anaphylaxis. Intravenous adrenaline must only be used when the patient is monitored and only by those skilled and experienced in its use. A raised serum mast cell tryptase suggests a diagnosis of anaphylaxis. All those who are suspected of having anaphylaxis should be referred to a specialist in allergy. Individuals at high risk of anaphylaxis where the trigger is difficult to avoid should carry an adrenaline auto-injector and receive training and support in its use.